Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 93, NWS Newport/Morehead City, NC

October 17, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 17, 2025, 8:14 PM EDT for Dare County, North Carolina. It took effect at Oct 18, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2025, 8:14 PM EDT (00:14 UTC)
In effect from
Oct 18, 2025, 8:00 AM EDT
Expired
Oct 18, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WHUS42 KMHX 180014
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
814 PM EDT Fri Oct 17 2025

NCZ203-205-181215-
/O.EXP.KMHX.BH.S.0092.000000T0000Z-251018T0000Z/
/O.NEW.KMHX.BH.S.0093.251018T1200Z-251019T0000Z/
Northern Outer Banks-Hatteras Island-
814 PM EDT Fri Oct 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
2 follow-up statements
873 
WHUS42 KMHX 180736
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
336 AM EDT Sat Oct 18 2025

NCZ203-205-181945-
/O.CON.KMHX.BH.S.0093.251018T1200Z-251019T0000Z/
Northern Outer Banks-Hatteras Island-
336 AM EDT Sat Oct 18 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING NORTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 12:30 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
884 
WHUS42 KMHX 181705
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
105 PM EDT Sat Oct 18 2025

NCZ205-190700-
/O.NEW.KMHX.CF.Y.0013.251018T1900Z-251019T0100Z/
/O.NEW.KMHX.SU.Y.0010.251018T1900Z-251019T1200Z/
/O.CON.KMHX.BH.S.0093.000000T0000Z-251019T0000Z/
Hatteras Island-
105 PM EDT Sat Oct 18 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

* WHAT...For the Beach Hazards Statement, dangerous rip currents
  and large breaking waves in the surf zone. For the Coastal Flood
  Advisory, up to 2 feet of inundation above ground level possible
  in low- lying areas near shorelines and tidal waterways on the
  ocean side. For the High Surf Advisory, large breaking waves of
  6 to 9 feet expected in the surf zone.

* WHERE...Hatteras Island.

* WHEN...For the Beach Hazards Statement, until 8 PM EDT this 
  evening. For the Coastal Flood Advisory, until 9 PM EDT this 
  evening. For the High Surf Advisory, until 8 AM EDT Sunday.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Dangerous swimming and 
  surfing conditions and localized beach erosion. Rip currents 
  can sweep even the best swimmers away from shore into deeper 
  water. Dangerous shore break can throw a swimmer or surfer 
  head first into the bottom causing neck and back injuries.

* ADDITIONAL DETAILS...Large long period swells may produce minor
  ocean overwash on vulnerable sections of Highway 12 on Hatteras
  Island several hours either side of high tide, which will occur
  around 6 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&


$$

NCZ203-190000-
/O.CON.KMHX.BH.S.0093.000000T0000Z-251019T0000Z/
Northern Outer Banks-
105 PM EDT Sat Oct 18 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...Northern Outer Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1230 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 17, 6:59 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 17, 6:59 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
659 PM EDT Fri Oct 17 2025

.SYNOPSIS...
High pressure will gradually sink S down the East Coast and
slowly slide offshore starting tonight. The next cold front
crosses the area late this weekend into Monday, which will
bring the next chance of rain. Behind this front mild high
pressure builds in through mid next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 12 PM Friday...

Key Messages:

- Cool and dry

The upper low off the East Coast will continue to move out to sea as
the upper ridge to our west works its way across the Ohio Valley. At
the surface, high pressure will expand southward across the
southeast.

Our winds will be slightly less gusty with the high moving overhead,
but northerly gusts to 15-20 mph will remain possible through
today. This airmass is also pretty dry with inland dews not
expected to make it out of the 30s today (40s along coast).
Skies will be clear thanks to this lack of moisture and highs
will reach the mid- to upper-60s across the coastal plain and
low-60s at the beaches.

Tonight, upper level moisture will increase ahead of a deep trough
moving across the Plains, which will support high clouds streaming
in from the west late tonight/early Sunday morning. Although winds
across the coastal plain will decouple once again, this increase in
cloud cover during the second half of the night will put a stopper
in temps crashing as low as they did last night. Lows are forecast
to reach the low-40s inland, upper-40s near the coast, and 50s along
the OBX. If high clouds were to arrive later than currently
forecast, this will allow a longer period of radiational cooling and
open the door for temps to drop lower than currently forecast.
Moisture will be increasing but still won't be enough for any fog to
develop.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SATURDAY/...
As of 12:45 PM Friday...

Key Messages:

 - Dry, slightly warmer, not as windy

The upper ridge will move overhead and the surface high will start
to move offshore tomorrow, increasing heights across the area and
supporting warmer temps in the mid-70s across the coastal plain and
upper-60s to low-70s along the coast. Dews will rise through the day
as moisture increases ahead of the aforementioned trough approaching
from the west. Winds will be light with mostly sunny skies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Fri...

Key Messages...

- High pressure moves overhead and then offshore this weekend
  with above normal temps returning.

- Next chance of light rain expected late Sunday night through
  Monday morning as a cold front moves through

- Mild and dry conditions continue through mid next week

High pressure moves offshore Sunday signaling a return to above
normal conditions with highs approaching 80. The next chance of
rain will come late Sunday night into early Monday morning as a
quick moving and likely moisture-starved front moves across the
Southeast. Behind this front, mild high pressure builds in
through mid next week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through 00z Sun/...
As of 700 PM Fri...VFR flight conditions prevail tonight with
high likelihood of VFR over the next 24 hours (probability >
90%). High pressure is cresting over the Carolina coast this
evening and winds are expected to decouple imminently. Surface
dew point depressions will be modestly lower tonight, but low-
levels still remain very dry and fog remains highly disfavored
early Sat morning. Odds decrease further with the introduction
of high clouds overhead.

Good flying weather continues tomorrow with winds light but
gradually backing out of the south to southwest as high moves
offshore. Any lingering overnight clouds will be waning through
the day.

LONG TERM /Saturday through Tuesday/...
As of 3 AM Fri...Mostly VFR conditions are likely through the
week with high pressure over the region. A cold front will bring
scattered showers late Sunday night and into Monday morning,
and there could be some brief flying restrictions as a result.

&&

.MARINE...
SHORT TERM /through Friday Night/...
As of 1:10 PM Friday...Marine conditions will improve through
tonight as winds continue to relax with high pressure moving
overhead. NW winds at 15-20 kt with gusts to 20-25 kt will
improve to 5-10 kt by late tonight. Tomorrow, winds will back to
the SW but remain at 5-10 kt. Seas are currently 6-8 ft at 10-11
seconds across the central and northern waters and 3-5 ft at
9-10 seconds across the southern waters. All coastal zones
should drop below 6 ft by late tonight/early tomorrow save for
the central waters.

LONG TERM /Saturday through Tuesday/...
As of 3 AM Fri...

Key Messages

 - Elevated seas remain across the coastal waters on Saturday
   due to an increase in long period swell

 - Another period of hazardous marine conditions are expected
   Sunday through Monday ahead of a quick moving cold front

Winds weaken Saturday to less than 10 kts, and will eventually
come around to the south late in the day. Winds turn SW Sunday
morning and strengthen to 15-25 kts ahead of a cold front. Winds
peak 20-30 kts Sunday night with strong Small Craft conditions
expected across most marine zones. Winds will turn to the NW
Monday behind the front at 10-20 kts, and then continue out of
the W/SW at 10-20 kts Tuesday.

Seas subside to 3-5 ft Saturday for all but the very outer
waters southeast of Cape Hatteras where 6 footers may remain.
Increasing seas are possible late Saturday as long period swell
arrives from a distant strong low pressure system over the North
Atlantic. Seas will likely increase to 5-6 ft for much of the
marine waters and 6-9 ft for the outer waters southeast of Cape
Hatteras. By Sunday seas increase to 6-10 ft as winds increase
ahead of a cold front, and then subside to 5-8 ft Monday, and
3-5 ft Tuesday.

&&

.TIDES/COASTAL FLOODING...
As of 3 AM Fri...Persistent strong northerly winds will
continue through late today keeping the potential for minor
coastal flooding in the forecast.

Minor soundside flooding of up to 1 to 2 ft AGL will be possible
adjacent to the southeastern Pamlico Sound from around Avon
south to Core Sound due to the strong winds.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for AMZ150.
     Small Craft Advisory until 2 AM EDT Tuesday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...OJC
LONG TERM...SGK
AVIATION...SGK/MS
MARINE...SGK/OJC
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Oct 17, 1:23 PM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
123 PM EDT Fri Oct 17 2025

NCZ029-044>047-079>081-090>092-094-193>195-198-199-204-181730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
Ocracoke Island-
123 PM EDT Fri Oct 17 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-181730-
Northern Outer Banks-Hatteras Island-
123 PM EDT Fri Oct 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-181730-
East Carteret-
123 PM EDT Fri Oct 17 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:49 AM EDTSmall Craft AdvisoryMHX60 hr
Oct 18, 1:05 PM EDTCoastal Flood AdvisoryMHXDare8 hr
Oct 18, 1:05 PM EDTHigh Surf AdvisoryMHXDare19 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.